Medetomidine/dexmedetomidine confirmed in Ontario

Advisory Alert

February 9, 2024

*Cette information est seulement disponible en anglais.

To: Local Health System Partners

FOR IMMEDIATE ATTENTION

This advisory alert contains important information about the toxic drug supply in Ontario. Recently, the City of Belleville declared a state of emergency, related to an increase overdoses. In addition, the Toronto Drug Checking Service detected a new drug—medetomidine and dexmedetomidine—in its unregulated supply.

In terms of urgent actions, we request that you share this information about current risks of drug toxicity widely. Specifically, we ask that you share messages regarding the risks of substance use, that anyone using any unregulated substance should have immediate access to naloxone, encourage people to not use drugs alone, and encourage people who use drugs to access a supervised setting such as a supervised consumption site, where available.

Read on for information on medetomidine/dexmedetomidine, its adverse effects, and related resources.

What is medetomidine/dexmedetomidine?

Medetomidine and dexmedetomidine non-opioid are tranquilizers used for animals and humans for sedation and pain relief. They are more potent than xylazine, and has sedative, analgesic, anxiolysic, and muscle relaxant properties. Medetomidine is approved for veterinary use in both large and small animals. Another form of the drug, its dextro-isomer dexmedetomidine (Dexdor®, Precedex®) is approved for human use in Canada. The compound belongs to the class of 2-adrenoceptor agonists, which also includes xylazine, romifidine, and detomidine. Effects of medetomidine/dexmedetomidine last for approximately 30 to 60 minutes and up to 90 minutes.

In addition to Toronto, it has been identified in the United States and British Columbia. The drug was found in samples containing opioids like fentanyl, along with central nervous system depressants like xylazine and benzodiazepines.

Locally, although we cannot confirm the substance, we continue to receive ongoing reports from frontline workers regarding unexpected reactions from the use of toxic substances such as:

Adverse effects

Acute harms associated with medetomidine/dexmedetomidine include:

The risk of extreme drowsiness and sedation is increased when medetomidine and dexmedetomidine are used in combination with high-potency opioids, benzodiazepine-related drugs, and xylazine. This is noteworthy because 100% of the samples checked by Toronto’s Drug Checking Service that contained medetomidine/dexmedetomidine contained at least one high-potency opioid. Many of these samples also contained a benzodiazepine-related drug or xylazine. Some are suggesting medetomidine/dexmedetomidine is being added to unregulated fentanyl to mimic or enhance the sedative and euphoric effects of the opioid a person is using.

Please note that given the toxic drug supply, additional doses of naloxone may be required in the event of an overdose. Naloxone will help reverse an opioid poisoning. In an opioid overdose situation, medetomidine/dexmedetomidine may be present and contribute to the overdose. Naloxone may improve breathing, but the affected individual may not regain consciousness due to sedation. We encourage those that distribute naloxone to provide multiple kits and education on administration. Oxygen is often indicated in community health settings as a comprehensive overdose response, specifically when benzodiazepine-related drugs and/or xylazine are present and overdoses are therefore only partially reversed with naloxone.

This continued situation serves as an important reminder to the community that street drugs, including stimulants, may be cut or mixed with substances such as benzos (benzodiazepines), tranq/xylazine, medetomidine/dexmedetomidine, fentanyl, or carfentanil that may result in unexpected reactions in addition to drug poisonings (overdose). Drug poisoning (overdose) occurs when a person uses a substance, and their body is unable to handle the effects. As a result, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Overdoses can be both fatal and non-fatal.

Resources

The following resources may be useful in your own learning or in educating your colleagues and patients:

Sincerely,

Original Signed By

Dr. Penny Sutcliffe
Medical Officer of Health and Chief Executive Officer

NOTE: All Advisory Alerts are found on our website.


This item was last modified on February 9, 2024